MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER
Model Number 480322-07
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 04/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The instrument was returned for evaluation.Failure analysis could not confirm the customer reported failure.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.The instrument successfully passed the cut test and the energy deliver test.The grip force test was performed and measurements passed within specifications.The instrument was fully functional.A follow-up mdr will be submitted if additional information is received.Isi has reviewed the site¿s system logs with a procedure date of (b)(6) 2018.No related system errors were found to have occurred during the surgical procedure.Based on the information provided at this time, this complaint is being reported due to the following conclusion: during the da vinci-assisted surgical procedure, it was alleged that the vessel sealer instrument had an insufficient sealing issue.Post-operatively, the patient experienced bleeding and underwent another surgical procedure.During the procedure, cauterization was performed in the area where the vessel sealer instrument had been used.However, the root cause of the operative complication is unknown.The instrument was returned to isi, evaluated, and the customer reported failure mode could not be replicated.
 
Event or Problem Description
It was reported that during a da vinci-assisted thymectomy procedure, the surgical staff observed bleeding while using the vessel sealer instrument "at the branched part of the right arm head vein." during the event, the audible tones indicating that the sealing cycle was complete, were reportedly heard.When the surgeon opened the jaws of the vessel sealer instrument, bleeding was confirmed.According to the initial reporter, "hemostasis was completed with bipolar soft coagulation of erbe vi0 dv." on an unspecified date/time post-operatively, the color of an unspecified drain was allegedly found to be "too thick (dark)".As a result, the patient underwent a vats procedure and the area where the vessel sealer instrument was used was cauterized with an unspecified bipolar device.
 
Additional Manufacturer Narrative
On 14-jun-2018, intuitive surgical, inc.(isi) received the following additional information regarding the reported event: the vessel involved with the operative complication was a ¿branch part of the brachiocephalic vein.¿ the vessel was less than 2mm in diameter.In relation to the sealing cycle while using the endowrist vessel sealer instrument, ¿smoke¿ or tissue effect was observed.There was no tissue tension.It is unknown if the vessel was calcified.When the alleged sealing issue occurred, the surgeon had opened the jaws of the instrument and was reportedly ¿surprised¿ to find bleeding.The surgeon claimed that it had taken longer than usual for sealing.The site provided a video clip of the reported event which was reviewed by an isi clinical development engineer (cde).The video clip shows an attempted seal of a target vessel using the vessel sealer instrument.During the attempted seal, no tissue effect is observed and minimal smoke is emitted from the area.No auditory feedback in the video clip can be heard indicating that the sealing cycle was completed.After the cut function of the vessel sealer instrument is activated with no error messages/faults, the instrument's jaws are opened and bleeding is immediately observed.It appeared as though the targeted tissue showed no signs of sealing or desiccation.The bleeding was controlled and eventually stopped with bipolar energy from a fenestrated bipolar forceps instrument.Based on the current information provided, this complaint will remain reportable due to the following conclusion: during the da vinci-assisted surgical procedure, it was alleged that the vessel sealer instrument had an insufficient sealing issue.Post-operatively, the patient experienced bleeding and underwent another surgical procedure.During the procedure, cauterization was performed in the area where the vessel sealer instrument had been used.However, the root cause of the operative complication is still unknown.The instrument was returned to isi, evaluated, and the customer reported failure mode could not be replicated.

Brand Name
ENDOWRIST
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
950 kifer rd.
sunnyvale
MDR Report Key7604031
Report Number2955842-2018-10290
Device Sequence Number1396306
Product Code NAY
UDI-Device Identifier10886874112745
UDI-Public(01)10886874112745(17)190430(10)M10170412
Combination Product (Y/N)N
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number480322-07
Device Lot NumberM10170412 0194
Was Device Available for Evaluation? No
Date Returned to Manufacturer06/08/2018
Initial Date Received by Manufacturer 04/23/2018
Supplement Date Received by Manufacturer06/14/2018
Initial Report FDA Received Date06/14/2018
Supplement Report FDA Received Date07/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2018-04-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;